Advertisement

Adverse Events in Patients With Melanoma Treated With Ipilimumab: Results of a Toxicity Monitoring Program


Advertisement
Get Permission

In a single-institution study reported in JCO Oncology Practice, Menjak et al found that a nurse-led telephone surveillance program for toxicity associated with ipilimumab in patients with metastatic melanoma led to earlier identification of toxicities and earlier intervention, with an apparent decrease in severe toxicity, compared with prior reported experience.

Study Details

The study included a retrospective chart review of patients treated between July 2012 and September 2017 at Sunnybrook Health Sciences Centre, Toronto, with single-agent ipilimumab for advanced melanoma. A total of 67 patients with metastatic disease participated in the surveillance program. Patients received weekly telephone calls from oncology nursing to review a toxicity checklist during ipilimumab treatment and for 8 weeks after completion. Data were collected for 3 months after completion of treatment.

Using this model of care, 63% of toxicity was identified over the phone before clinic visits, allowing for earlier intervention than standard practice. Nurses communicated with physicians to facilitate provision of appropriate symptom management, including prescriptions for corticosteroids and other agents in a timely manner.
— Menjak et al

Tweet this quote

Key Findings

All 67 patients reported at least one adverse event of any cause, with a median number of any-grade events of 11 per patient being reported.

Overall, 63% of adverse events were initially identified by nurse monitoring calls, with 29% being identified in clinic visits and 8% by patient-initiated call-in.  

In total, 69.8% of adverse events were grade 1; 26%, grade 2; 3.5%, grade 3; and 0.2%, grade 4. Adverse events considered related to treatment occurred in 44 patients (66%). Among these, 27 (40%) had grade 1 or 2 events—most commonly fatigue, skin issues, diarrhea, abdominal pain, and low appetite. Grade 3 events occurred in four patients (3%) and consisted of fatigue, rheumatoid arthritis, and diarrhea. Grade 4 events occurred in four patients (6%) and consisted of diarrhea, joint pain, and rash.  

The most common management strategies resulting from phone monitoring were prescriptions for analgesia in 34 patients, topical steroids in 17, antiemetics in 17, and loperamide in 17; in addition, 6 patients were prescribed oral steroids and 1 patient received methotrexate.

Emergency room (ER) visits were made by 20 (30%) of 67 patients during the study follow-up period. Drug-related ER visits not leading to hospital admission were infrequent (median = 0, range = 0–5), with six patients having a total of eight visits; causes consisted of diarrhea in six patients, pain in one, and extremity ulcer/rash in one.

A total of 47 hospitalizations occurred in 31 patients (46%). Progression of melanoma accounted for the majority of hospitalizations. There were six drug-related hospitalizations in four patients, with all hospitalizations being due to diarrhea or colitis.

Overall, 9% of ER visits and 6% of hospitalizations were related to drug toxicity.

As noted by the investigators, the 10% incidence of grade 3 or 4 treatment-related adverse events observed in the cohort compares well with the incidence of 19% reported in the phase III trial of single-agent ipilimumab in advanced melanoma.

They stated, “Using this model of care, 63% of toxicity was identified over the phone before clinic visits, allowing for earlier intervention than standard practice. Nurses communicated with physicians to facilitate provision of appropriate symptom management, including prescriptions for corticosteroids and other agents in a timely manner.”

The investigators concluded, “Ipilimumab is associated with high rates of toxicity; however, a proactive nurse-led monitoring program was feasible and patients had low rates of grade 3 to 4 toxicity. Hospitalization rates and ER visits remained high; however, the minority of those were related to drug toxicity.”

Ines B. Menjak, MD, MSc, of Odette Cancer Centre, Sunnybrook Health Sciences Centre, Toronto, is the corresponding author for the JCO Oncology Practice article.

Disclosure: For full disclosures of the study authors, visit ascopubs.org.

The content in this post has not been reviewed by the American Society of Clinical Oncology, Inc. (ASCO®) and does not necessarily reflect the ideas and opinions of ASCO®.
Advertisement

Advertisement



Advertisement